The Man Who Fell in Love With Bacon

Email Print
FacebookTwitterShare

Recently by Mark Sisson: GERD: Symptoms, Causes and Remedies

     

Here’s another Primal Blueprint Real Life Story from a Mark’s Daily Apple reader. If you have your own success story and would like to share it with me and the Mark’s Daily Apple community please contact me here. I’ll continue to publish these each Friday as long as they keep coming in. Thank you for reading!

My story of how I gained and lost 130 pounds is intertwined between psychological drugs and diet. First, I’d like to give a bit of history. I’ve been on different medications for “ADHD”, “Insomnia”, and “Bipolar” disorder since I was 8 years old. I’m now 24, so two-thirds of my life has been neurologically influenced by drugs.

It started when I was 8. I was having issues concentrating at school, and rather than looking at my diet or questioning the educational merits and practices at my public school, a neurological disorder was determined to be the culprit. I was sent to a psychiatrist who – after some “tests” – diagnosed me with Attention Deficit and Hyperactivity Disorder; in order to cure this “diseases”, I was put on Ritalin which is an amphetamine that is similar to another well known drug – cocaine.

When I was on Ritalin, I began to respect and never question authority. Much like a zombie, I just existed without actually living. About 5 years later, at the age of 13, I was put on Adderall – another type of amphetamine. This can cause issues with temper, heart problems, and insomnia.

My emotions began fluctuating more often and going through puberty didn’t help. I got into a few fights and got into more than a few arguments. As a result, I was then sent to another psychiatrist who diagnosed me with Bipolar disorder, at the age of 13. I was then placed on a bipolar drug, known as Depakote, that would begin to truly destroy my individuality.

Depakote, normally prescribed to patients to prevent seizures, causes massive weight gain as well as, in my case, a drop in IQ and ambition. I had always been quite energetic, but this completely wiped me out. In order to compensate for the drop in IQ, my dosage of Adderall was raised. And then, in order to compensate for insomnia due to Adderall, I was put on an anti-schizophrenia drug called Zyprexa that also causes weight gain and severe drowsiness. All this happened within a year.

Then the inevitable happened, and my body crashed. One night, at the age of 14, I collapsed to the ground. I was suffering from atrial fibrillation – i.e. severe irregular heart beat – brought on by the mixture of drugs, the largest culprit being the Adderall. I was sent to the hospital, where an electrical cardioversion – the restoration of the heart rhythm through the use of electrical shock – was used to get my body into working order.

As a result, I was taken off of Adderall and put on a heart medication. Adderall, being a stimulant, was the drug that prevented the weight gain side-effect of the other drugs that I was put on – which I was on due to the side effects of Adderall. On top of this, the heart medication I was given slowed me down even more. By preventing my pulse to get high, the drug didn’t allow me to exert enough energy while exercising, and a lowered my ambition to do anything. So the inevitable happened again, and I began putting on a massive amount of weight. From the ages of 15-18, I went from being 180lbs to 330lbs.

Read the rest of the article

The Best of Mark Sisson

Email Print
FacebookTwitterShare
  • LRC Blog

  • LRC Podcasts